New Mexico, 2007

Heavy Snow in New Mexico, February 13 to 14, 2007

February 13 to 14, 2007 · NWS EPZ · 1 event in 1 county or zone

A large upper low over northwest Arizona rotated several waves of energy into a moist air mass over southern New Mexico. It was also unstable, resulting in heavy convective snow showers and snowfall rates of up to 3 inches per hour in the southern Sacramento Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A large upper low over northwest Arizona rotated several waves of energy into a moist air mass over southern New Mexico. It was also unstable, resulting in heavy convective snow showers and snowfall rates of up to 3 inches per hour in the southern Sacramento Mountains. A total of 14 inches of snow fell in Cloudcroft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 13, 5:24 AM MST, 6 hours 36 minutes earlier.

Area forecast discussion, Feb 13, 5:24 AM MST, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
524 AM MST TUE FEB 13 2007

.SYNOPSIS...
AN UPPER LEVEL STORM WILL AGAIN BRING A CHANCE FOR SHOWERS TODAY
INTO WEDNESDAY EVENING. WE WILL DRY OUT FOR THE END OF THE WEEK.
ANOTHER STORM SYSTEM WILL APPROACH THE ARE SATURDAY NIGHT TO GIVE
US A CHANCE OF RAIN INTO THE FIRST PART OF THE COMING WEEK.
TEMPERATURES FOR THE NEXT SEVEN DAYS WILL RUN AT OR A LITTLE
BELOW NORMAL.

&&

.DISCUSSION...
A SHORT WAVE RIDGE IS CURRENTLY MOVING OVER THE LAND OF
ENCHANTMENT. THIS RIDGE WILL QUICKLY MOVE TO OUR EAST AS A DOUBLE
BARRELED LOW APPROACHES THE SOUTHWEST. BY LATE THIS AFTERNOON THE
LOW WILL UNLOAD ONE OF ITS BARRELS IN THE FORM OF LOWLAND RAIN
SHOWERS AND HIGH ELEVATION SNOW SHOWERS. ALSO SOMETHING THAT
NEEDS TO BE WATCHED FOR THIS AFTERNOON WILL BE THE CHANCE FOR
THUNDERSTORMS. WE WILL BE SLIGHTLY UNSTABLE AND WE HAVE SOME
HEALTHY SPEED SHEAR ON THE UPPER AIR SOUNDING...SO WHAT FEW
THUNDERSTORMS CAN GET GOING COULD BE A BIT ON THE STRONG SIDE.
THE SECOND SHOT OF PRECIPITATION WILL COME WEDNESDAY AFTERNOON AS
A SECOND VORT MAX SWINGS THROUGH. ONCE AGAIN ON WEDNESDAY WE WILL
SEE LOWLAND RAIN SHOWERS AND MOUNTAIN SNOW SHOWERS. ON BOTH DAYS
THE BEST CHANCE FOR PRECIPITATION WILL BE TO THE NORTH...AS THE
BEST DYNAMICS WILL BE WELL NORTH OF THE INTERNATIONAL BORDER. IN
ADDITION MOISTURE WITH THIS SYSTEM IS NOT GREAT SO ANY PRECIP
THAT OCCURS TODAY OR WEDNESDAY WILL BE LIGHT. DONT EXPECT TO SEE
MORE THAN A COUPLE OF INCHES OF SNOW IN THE SACS AND GILA BY
THURSDAY MORNING. WITH THE CLOUDS AND SHOWERS AROUND WE WILL
CONTINUE TO SEE OUR AFTERNOON HIGHS RUNNING A FEW DEGREES BELOW
NORMAL.

BY FRIDAY THE DOUBLE BARRELED LOW WILL HAVE MOVED TO OUR EAST AND
WE WILL SIT UNDER A COOL BUT DRY NORTHWEST FLOW. ON SATURDAY WE
WILL SEE TWO THINGS HAPPEN FIRST ALOFT THE FLOW WILL SWING AROUND
FROM THE NORTHWEST TO THE SOUTHWEST AS THE NEXT LOW TO OUR WEST
BEGINS TO GET ITS ACT TOGETHER. AT THE SURFACE A COLD FRONT WILL
TRY AND SIDE DOOR US AND THEN BACK DOOR US. NOT A LOT OF COLD AIR
BEHIND THE FRONT BUT ENOUGH TO COOL US OFF A FEW DEGREES. BY
SATURDAY EVENING A SURGE OF MOISTURE OUT AHEAD OF THE NEXT SYSTEM
WILL BRING SHOWERS FIRST TO THE BOOT HEEL AND THEN SPREAD ACROSS
THE REST OF THE CWA BY SUNDAY MORNING. THE CHANCES FOR RAIN WILL
LINGER INTO THE FIRST PART OF THE COMING WEEK AS THE GFS
INDICATES THAT THE LOW WILL PASS JUST TO OUR SOUTH ON SUNDAY
EVENING. NEEDLESS TO SAY WITH CLOUDS AND A CHANCE FOR PRECIP WE
WILL SEE AFTERNOON HIGHS ON FRIDAY THROUGH MONDAY RUNNING AT OR A
LITTLE BELOW NORMAL.

&&

.AVIATION...
GENERALLY VFR CONDITIONS FOR MOST OF THE DAY. CLOUDS WILL BE ON
THE INCREASE THIS AFTERNOON. WE MAY SEE SOME MVFR CEILING IN AND
NEAR SHOWERS AND THUNDERSTORMS. THE LOWERED CEILING AND PRECIP
CHANCES WILL CONTINUE THROUGH WEDNESDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 59  36  54  33  54 /  20  20  10   0   0
SIERRA BLANCA TX        58  34  54  31  52 /  20  20  20   0   0
LAS CRUCES              58  35  54  32  54 /  20  20  10   0   0
ALAMOGORDO              56  30  53  27  51 /  20  20  20  10   0
CLOUDCROFT              36  20  31  17  32 /  30  30  30  10   0
TRUTH OR CONSEQUENCES   56  30  53  27  51 /  30  20  10   0   0
SILVER CITY             48  26  45  23  44 /  30  20  20   0   0
DEMING                  57  34  54  31  52 /  20  20  10   0   0
LORDSBURG               56  34  53  31  51 /  20  20  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

15/15
Hazardous weather outlook, Feb 13, 7:15 AM MST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
715 AM MST TUE FEB 13 2007

NMZ022>025-030>032-TXZ055-056-141415-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
715 AM MST TUE FEB 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED SHOWERS
AND THUNDERSTORMS WILL BRING LESS THAN A TENTH OF AN INCH OF
PRECIPITATION. TONIGHT AREA MOUNTAINS MAY SEE ONE TO TWO INCHES OF
SNOWFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR ISOLATED SHOWERS CONTINUES INTO WEDNESDAY. THE END
OF THE WEEK WILL BE DRY...BUT THEN SUNDAY AND MONDAY WILL SEE A
SLIGHT CHANCE FOR SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Sacramento Mountains

When
February 13, 12:00 PM MST to February 14, 4:00 AM MST
Where
Southern Sacramento Mountains forecast zone
Reported by
COOP Observer

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16447.